A couple of weeks ago I posted about how I was trying to use new areas of my body for my cannula sites, because I am always concerned that one day my poor little sites will have had about all they can take and will become unusable. When I was on MDI (multiple daily injections) I used to use an area on my stomach to inject so often that it ended with lipohypertrophy (say that after 3 glasses of red!). Lipohypertrophy is a thickening of the skin under an injection site which can turn into scar tissue. It does this because the cells response to extended insulin exposure is to grow in mass. Unfortunately for type 1 diabetics or type 2s who use insulin, it means insulin injected into this site also often doesn't disperse properly causing lots of problems with blood sugar control. My problem was that it was totally painless to inject there, so I liked it.
Well, after two weeks of using my stomach for cannula sites I think I must have finally cracked it; apparently the lower stomach (underneath the belly button) causes no problems at all for me. I did have one kinked cannula when I was using a site too close to my hip, meaning when I sat down the insulin was being blocked somehow from getting into my body. But this hasn't happened since I've been using the 'fleshier' part of the stomach. Not that I normally value having 'fleshier' parts, but at least they come in handy.
I guess I have too much - ahem - 'muscle' in other areas; so I will tell my gym instructor, anyway.
Anyway, my advice to anyone who has been using sites as high as the ones often shown in pictures (as below), try using sites a little lower on the stomach. Not that the dude below has any fleshy bits (poser!) but if like me you have an extra inch or 20, why not have a go. Do it on a day when you can keep a close eye on your bloods, when you are pretty stable (because then you can spot a kinked cannula early) and when you feel like the other sites you use need a break.